Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 228, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 29, 2004, 3:20 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2004, 3:20 PM CDT (20:20 UTC)
- Expired
- May 29, 2004, 4:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 163 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:05 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -337 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
015 WUUS53 KFSD 292020 SVRFSD SDC023-053-292100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 319 PM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 400 PM CDT * AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF PICKSTOWN...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PICKSTOWN AROUND 350 PM CDT LAKE ANDES...RAVINIA AROUND 400 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4299 9876 4299 9851 4312 9835 4322 9866 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:07 PM CDT, 13 minutes earlier.
Area forecast discussion, May 29, 3:07 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 307 PM CDT SAT MAY 29 2004 .DISCUSSION... FOCUS FOR FORECAST IS THE POTENTIAL SEVERE WEATHER THREAT FOR TONIGHT ACROSS THE CWA. AT 19Z...TWO WARM FRONTS EVIDENT...FIRST FRONT IS FROM N OF KABR TO KJYG. THE SECOND FRONT OR OUTFLOW BOUNDARY BOUNDARY EXTEND FROM NE KMHE TO KSLB. MSTR APPEARS TO BE POOLING THE VICINITY OF THIS FRONT WITH DEW POINTS IN THE MID 60S AND TEMPS 80 TO 85. STRONG CAP STILL EVIDENT ON KABR AND KOAX BUT HEATING COMBINED WITH WEAK COLD ADVECTION OVER COLD FRONT AND WEAK ASCENT AHEAD OF UPPER WAVE MOVING INTO NEBRASKA. EXPECT DEVELOPMENT BETWEEN 21Z AND 22Z IN CWA. AMPLE 0-3 KM SHEAR AVAIABLE WITH 0-2 KM VGP IN EXCESS OF 0.5 AND 0-1 KM EHI 2.4. THE QUESTION IS THAT SHEAR IN THE 3-6 KM IS FAIRLY MODEST BUT AS NIGHT PROGRESSES MID LEVEL SHEAR SHOULD BE ADEQUATE TO SUPPORT ROTATING UPDRAFTS. ADD TO THIS ADDITIONAL HORIZONTAL VORTICITY IN VICINITY OF BOUNDARIES...AND TORNADOES ARE A THREAT...ESP ALONG THE WARM FRONT. ALONG THE COLD FRONT EXPECT TO START AS ISOLATED SUPERCELLS BUT THEN MERGE INTO A SQUALL LINE WEST OF INTERSTATE 29. PRIMARY THREAT WITH SHEAR IS EMBEDDED BOW ECHOES WITH STRONG WINDS. BOTH LOCATIONS HAVE A THREAT OF LARGE HAIL. FINALLY...COULD BE HEAVY RAIN WITH THE STORMS AND WITH THE GROUND NEARLY SATURATED AND SMALL RIVERS NEAR BANKFULL IN NW IA...WILL CONTINUE FLOOD WATCH TODAY. AFTER TONIGHT...MAIN CONCERN IS INSTABILITY SHOWERS THROUGH THE EARLY PART OF THE WEEK. KEPT CHANCE OF SHOWERS EARLY IN THE DAY IN THE KMML TO KSLB AREA AS TSRA DEPART. THEN WITH HEATING OF DAY AND STRONG COLD ADVECTION AT 700 MB...TEMPS BLO 0C...EXPECT SHOWERS WITH ISOL TSRA TO DEVELOP DURING THE AFTERNOON. SHOULD BEGIN IN THE WRN CWA AND THEN SPREAD ACROSS SE SD INTO NW IA AND SW MN. LEAST CHC OF PCPN WILL BE FROM KMML TO KSLB WHERE STABILITY IS HIGHEST. THE BEST CHANCE OF SHOWERS WILL BE DURING THE EVENING IN THOSE AREAS. WITH LOSS OF HEATING SHRA SHOULD DIE AFTER SUNSET. THEN COLDER AIR MOVES IN FOR MONDAY. IN ADDITION A SHORTWAVE WILL MOVE AROUND THE UPPER LOW INCREASING THE CHANCE OF SHOWERS OVER THE NRN AND ERN CWA BEGINNING LATE SUN NIGHT AND CONTINUING ON MONDAY. THIS WILL HELP KEEP TEMPS IN THE 60S IN MOST OF THE CWA EXCEPT ALONG THE MISSOURI RIVER. ON TUESDAY...THE MAIN UPPER LOW IS PROGGED TO MOVE SOUTHEAST ACROSS THE CWA. WILL ADD CONT CHC OF SHOWERS. THE RAIN AND CLOUDS WILL ALSO KEEP TEMPS IN MID TO UPPER 60S. IN THE EXTENDED LOOKS DRY WED AND THU. TEMPS WILL BE WARMING THROUGH LATE WEEK AS WAA SETS UP. THERE WILL BE A CHANCE OF TSRA ON FRIDAY AND SATURDAY. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...ALL COUNTIES E OF A LINE FROM DE SMET TO TYNDALL. MN...ALL COUNTIES IN SW MN. IA...ALL COUNTIES IN NW IA. NE...ALL COUNTIES IN EXTREME NE NEBRASKA. && SCHUMACHER
Hazardous weather outlook, May 29, 11:38 AM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1138 AM CDT SAT MAY 29 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1138 AM CDT SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS IN AND AROUND THE SIOUX CITY METRO AREA LATE THIS AFTERNOON AND EVENING...WITH A MODERATE RISK OVER THE REMAINDER OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING ACROSS MUCH OF THE AREA. LARGE HAIL UP TO 3 INCHES... DAMAGING WIND GUSTS AND TORNADOES ARE ALL POSSIBLE. A WARM LAYER OF AIR ALOFT... WHICH COULD SUPPRESS DEVELOPMENT...WILL BE THE BIGGEST OBSTACLE TO OVERCOME IF THUNDERSTORMS ARE GOING TO DEVELOP DURING THE LATE AFTERNOON. A WARM FRONT IS EXPECTED TO BE LOCATED FROM NEAR CHAMBERLAIN... SOUTHEAST BETWEEN INTERSTATE 90 AND THE MISSOURI RIVER...TO AROUND STORM LAKE IOWA BY LATE THIS AFTERNOON. STORMS THAT DEVELOP NEAR THIS FRONT WILL HAVE THE GREATEST POTENTIAL FOR STRONG TORNADOES. FLOODING... HEAVY RAINFALL IN EXCESS OF 2 INCHES WILL BE POSSIBLE ACROSS THE AREA DURING THE EVENING HOURS. URBAN AND FLASH FLOODING WILL BE POSSIBLE. PARTS OF THE LITTLE SIOUX RIVER COULD ALSO RISE ABOVE FLOOD STAGE IF THIS AMOUNT OF RAINFALL OCCURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HACKER
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:05 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 40 min |
| May 28, 7:30 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 45 min |
| May 28, 7:31 PM CDT | Tornado Warning | FSD | Lincoln, Turner | 44 min |
| May 28, 8:01 PM CDT | Tornado Warning | FSD | Clay, Union | 29 min |
| May 28, 8:10 PM CDT | Tornado Warning | FSD | Lincoln | 35 min |
| May 28, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Union | 30 min |
| May 28, 8:35 PM CDT | Severe Thunderstorm Warning | FSD | Union | 25 min |
| May 28, 8:42 PM CDT | Tornado Warning | FSD | Lincoln | 33 min |
| May 28, 8:43 PM CDT | Severe Thunderstorm Warning | FSD | Union | 17 min |
| May 28, 8:55 PM CDT | Tornado Warning | FSD | Union | 35 min |
| May 28, 11:25 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 35 min |
| May 28, 11:33 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 42 min |
| May 29, 12:02 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 28 min |
| May 29, 12:07 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 38 min |
| May 29, 12:28 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 32 min |
| May 29, 4:00 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 45 min |
| May 29, 4:36 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 39 min |
| May 29, 4:49 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 41 min |
| May 29, 4:58 PM CDT | Tornado Warning | FSD | Turner | 32 min |
| May 29, 5:01 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 29 min |
| May 29, 5:02 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 28 min |
| May 29, 5:18 PM CDT | Tornado Warning | FSD | McCook, Minnehaha | 27 min |
| May 29, 5:29 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 31 min |
| May 29, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 29 min |
| May 29, 5:37 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 23 min |
| May 29, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 14 min |
| May 29, 5:46 PM CDT | Tornado Warning | FSD | Minnehaha | 29 min |
| May 29, 5:57 PM CDT | Severe Thunderstorm Warning | FSD | Turner, Yankton | 33 min |
| May 29, 6:16 PM CDT | Tornado Warning | FSD | Minnehaha | 29 min |
| May 29, 6:30 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 30 min |
| May 29, 6:47 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 28 min |
| May 29, 6:52 PM CDT | Flash Flood Warning | FSD | Lincoln, Turner | 113 min |
| May 29, 6:57 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.